Article Text

PDF

Abdominal pain in a patient using warfarin
  1. Javier Jimenez
  1. Division of Cardiology, Rhode Island Hospital, Brown University Medical School, 593 Eddy Street, Providence, RI 02903, USA

    Statistics from Altmetric.com

    A 32 year-old man presented with complaints of nose bleeding and mild postprandial abdominal pain for 3 days. The patient had prior history of rheumatic heart disease. Four weeks prior to the onset of symptoms the patient had undergone a double mechanical valve replacement using a number 21 Masters St Jude valve in the aortic position and a number 29 Masters St Jude valve in the mitral position. He was started on warfarin at that time. A few days prior to admission, the patient developed an upper respiratory infection and was placed on a 4-day course of azithromycin. Physical examination was unremarkable. Rectal examination revealed no gross blood, however occult blood test was positive. At the time of this visit the haemoglobin was 14 g/dl and the International Normalised Ratio (INR) was 12. In view of these results the patient was given 5 mg of vitamin K orally and sent home with close follow-up. The following day the patient was admitted to hospital with persistent abdominal pain and nausea. A repeat INR showed a level of 5. A plain abdominal X-ray was obtained, but revealed no abnormality. A few hours after admission the abdominal symptoms worsened and an abdominal computed tomography (CT) scan was ordered (figure).

    Figure Abdominal non-contrast CT scan

    Questions

    1
    Comment on the history and CT scan.
    2
    How would you treat this patient?

    Answers

    QUESTION 1

    Oral anticoagulation is commonly used for multiple medical conditions; however, on occasions, the appropriate anticoagulation range is difficult to maintain due to patient non-compliance and/or drug interactions. Over-anticoagulation can be associated with severe bleeding complications. The abdominal non-contrast CT shows small bowel segments with areas of hyperattenuation and thickened walls. These findings, in the setting of the clinical presentation described before, are very suggestive of an intramural haematoma.

    QUESTION 2

    Conservative management with nasogastric suction and total parenteral nutrition can achieve resolution of obstructive symptoms. Reversal of warfarin effects is achieved acutely with vitamin K (10–15 mg intravenously or intramuscularly). Whole blood or fresh frozen plasma can be used to control bleeding by replacing clotting factors. Surgery should be reserved for active bleeding, presence of pneumoperitoneum, patients whose symptoms progress to an acute abdomen, or those in whom intestinal obstruction does not resolve.1 2

    Discussion

    Coumadin drug interactions are common and may affect anticoagulation levels very rapidly. Bleeding complications of over-anticoagulation may present in unusual ways. There have been several reports describing small bowel haematomas as a complication of oral anticoagulation. The incidence of intramural haematoma of the small bowel in the setting of anticoagulation is relatively rare. Bettler et al reported an incidence of 1 in 2500 patients.3 Common medications that may increase warfarin effect are cimetidine, clofibrate, alcohol, non-steroidal anti-inflammatory drugs and most antibiotics, namely ciprofloxacin, erythromcyin, fluconazole, ketoconazol, metronidazole and sulfonamides.

    The initial symptom of patients presenting with this complication is usually abdominal pain. Associated symptoms are nausea and vomiting. Occasionally there may also be gastrointestinal bleeding. Symptoms may progress to an acute abdomen if complete intestinal obstruction and bowel ischaemia develops.4

    Noninvasive diagnosis can be performed in most cases with non-contrast abdominal CT.5 Common findings are hyperattenuation of the involved bowel segments, with thickened bowel walls and dilated segments. Other diagnostic tools that may be used with less accuracy are abdominal X-ray films with and without contrast, and abdominal ultrasound.6 7

    Learning points

    • interactions with warfarin are common, namely antibiotics, alcohol, non-steroidal anti-inflammatory drugs and cimetidine

    • spontaneous intramural bowel haematoma is a possible complication in patients receiving warfarin therapy

    • diagnosis of intramural bowel haematoma is best performed by non-contrast abdominal CT

    • intramural bowel haematoma can be treated in a conservative manner unless symptoms progress to an acute abdomen

    Final diagnosis

    Intramural haematoma of the small bowel in the setting of warfarin anticoagulation.

    References

    View Abstract

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.